Continuous use of proton pump inhibitors (PPIs) may cause acute viral gastroenteritis, researchers say.
For every 153 patients who receive PPI therapy during winter months, one could be expected to fall ill from an enteric virus, report Ana-Maria Vilcu, MSc, from Sorbonne Université in Paris, and colleagues in an article published online November 27 in JAMA Network Open.
The finding adds to existing evidence that physicians should deprescribe PPIs when possible to reduce potential adverse events, according to an invited commentary in the same issue of the journal.
PPIs, which are widely prescribed, reduce acid in the stomach by blocking an enzyme that produces it. But decreasing the secretion of hydrochloric acid make may the stomach more hospitable to gastrointestinal pathogens and weaken the immune system.
Although PPIs are generally considered safe, multiple studies have shown associations between the long-term use of PPIs and adverse effects, such as osteoporosis-related fractures, vitamin B12 deficiency, kidney disease, and infections, including enteric infections from Clostridium difficile.
To test whether PPIs increase the risk for acute enteric infection, Vilcu and colleagues analyzed a large database of drug-dispensing data from community pharmacies during winter months, when the infections are most common.
The Longitudinal Treatment Dynamics Database contains data from 7000 community pharmacies in continental France and includes approximately 30% of the French population.
For each patient who took PPIs continuously during the winter of 2015 to 2016, the researchers found three patients who were not using the drugs and who were matched by sex and year of birth.
The researchers defined "continuous" on the basis of the frequency of PPI prescriptions and the amount dispensed. They defined "acute gastroenteritis episodes" on the basis of results of the use of a previously validated algorithm that took into account patient characteristics, the types of drugs prescribed, the delay between the time at which the drug was prescribed and the time that the drug was dispensed, and the number and quantity of drugs dispensed.
They identified 233,596 continuous PPI users and 626,887 non-PPI users. The median (interquartile range) age was 70 years for the non-PPI users and 71 years for the continuous-PPI users.
The researchers found that at least one case of acute gastroenteritis occurred for every 3131 PPI users, compared with 4327 non-PPI users. After controlling for age, sex, and treatments for the most common chronic conditions (diabetes, cardiovascular diseases, obstructive airway diseases, and conditions requiring a psychotropic medication), they found a significant association between PPI use and acute gastroenteritis (relative risk, 1.81).
They also found a significant association between age and use of histamine 2 receptor antagonists (adjusted relative risk, 2.08). They also found a significant association between PPI use and age, with older patients (aged 45 – 64 years) at highest risk and younger patients (aged 0 – 14 years and 15 – 44 years) at no significant increased risk.
The researchers note some limitations in their study. They used prescribing information instead of actual diagnoses to identify gastroenteritis. They didn't have the PPI doses, and some patients may have drawn prescriptions from pharmacies outside the database. The researchers didn't have information on potential cofounders, such as socioeconomic factors or food consumption.
Still, they conclude that "continuous PPI use may be associated with an increased risk of enteric viral infections."
The commentary writers, Kaleen Hayes, PharmD, from the Dalla Lana School of Public Health, University of Toronto, Canada, and colleagues, agree.
They recommend looking for opportunities to deprescribe PPIs, particularly in cases in which there is no identifiable indication for their use. They advise limiting long-term prescriptions in ambulatory patients for "prevention of nonsteroidal anti-inflammatory drug–induced ulcers, severe esophagitis, Barrett esophagus, idiopathic chronic ulcer, refractory gastroesophageal reflux disease, pathologic hypersecretory conditions (eg, Zollinger-Ellison syndrome), and certain patients with a history of gastrointestinal ulcer with bleeding....
"The study by Vilcu et al flags yet another potential risk of therapy with what was previously thought to be a generally safe drug class," they conclude.
The study was supported by the French National Institute of Health and Medical Research. The researchers have disclosed no relevant financial relationships. One of the commentary writers has reported a financial relationship with Pfizer.
Medscape Medical News © 2019
Cite this: Proton Pump Inhibitors Linked to Gastroenteritis - Medscape - Nov 27, 2019.